Q: I am 60 years old and female and have some borderline osteoporosis and low minerals in my bones. My doctor has prescribed Alendronate, which I am supposed to take once a week, but it gives me heartburn and makes me feel ill for a couple of days. Is it worthwhile to take it?
A: Alendronate or Fosemax and related drugs such as Risedronate-Actonel are known as the bisphosphonates. Two rare side-effects include osteonecrosis or bone death of the jaw and atypical fractures near the top of the femur were reported a few years ago.
It led to fear of these medications, resulting in large numbers of women abandoning the drugs altogether. A 2015 report in the Journal of Bone and Mineral Research stated that the rate of bisphosphonate use fell by half between 2008 and 2012.
“The perception of risk is so much greater than the actual risk,” said Dr. Meryl LeBoff, director of the skeletal health and osteoporosis unit at Brigham and Women’s Hospital in Boston.
She said access to good therapies can reduce the risk of osteoporotic fractures by 70 percent at the spine and 40 to 50 percent at the hip.
Statistics cited in a 2016 New York Times article show that for every 100,000 women taking a bisphosphonate, fewer than three will have osteonecrosis of the jaw and one will have an atypical femur fracture, but 2,000 will have avoided an osteoporotic fracture.
At one time, hormone replacement therapy after menopause played an important role in preventing osteoporosis, but now most women are no longer taking it due to increased risks of heart attacks and breast cancer with their continued use.
Women need to weigh the risks versus benefits with their doctor.
Denosumab (Prolia) is a newer medication shown to reduce the risk of osteoporotic fracture in women and men. As it is not from the bisphosphonate group, Denosumab could be used by people who are unable take a bisphosphonate, including those who suffer from poor kidney function.
Side-effects that you mention are common but usually wear off after your body gets used to the medication. This could take a few weeks.
Take the medicine first thing in the morning on an empty stomach and with a large glass of water. Stand up or at least sit up straight for about an hour after taking it. Do not eat anything for an hour because it will interfere with the absorption of the drug.
Your doctor could also recommend a monthly dose of medication if it is better for you.